Wyoming, 2016

High Wind in Wyoming, January 14, 2016

January 14, 2016 · NWS CYS · 14 events in 5 counties and zones

A potent low pressure system moved across Montana and the Dakotas and generated high winds across the wind corridors of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system moved across Montana and the Dakotas and generated high winds across the wind corridors of southeast Wyoming. Frequent gusts of 60 to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 4:18 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 14, 4:18 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST THU JAN 14 2016

.SHORT TERM...(TODAY-FRIDAY NIGHT)
ISSUED AT 418 AM MST THU JAN 14 2016

WINDS HAVE BEEN SLOW TO MATERIALIZE ACROSS MUCH OF THE AREA EARLY
THIS MORNING. THE HIGHEST GUSTS SO FAR HAVE BEEN IN THE 40-45 MPH
RANGE ALONG THE I80 SUMMIT...AND THE BORDEAUX SENSOR CONTINUES TO
SHOW ONLY 25 MPH AS OF 10Z. THERE IS DEFINITELY SOME CONCERN THAT
MODELS ARE WAY TOO STRONG WITH LLVL FLOW...ESPECIALLY SINCE EVERY
MODEL IS TRENDING WEAKER WITH EACH RUN. HOWEVER...ALL SIGNS POINT
TO A VERY STRONG NEAR-SFC INVERSION WHICH IS LIKELY KEEPING WINDS
ON THE LOW SIDE FOR NOW. STRONG COLD ADVECTION ALOFT SHOULD YIELD
STEEPENING LAPSE RATES OVER THE NEXT FEW HOURS...FORCING THE LLVL
INVERSION TO LIFT CLOSER TO MOUNTAIN-TOP LEVEL. THE H7 CAG TO CPR
GRADIENT REMAINS NEAR 60 METERS THROUGH 18Z...WHICH SHOULD GIVE A
WINDOW OF OPPORTUNITY FOR 60+ MPH GUSTS IN WIND PRONE AREAS. HIGH
WIND WARNINGS WILL REMAIN UNCHANGED THERE AS THE NAM STILL YIELDS
70-80 PERCENT PROBABILITIES OF EXCEEDANCE AT BORDEAUX THROUGH 12Z
WITH A STEADY FALL THROUGH THE DAY.

THE PREVIOUS SHIFT UPGRADE TO A HIGH WIND WARNING FOR CHEYENNE IS
STILL LOOKING GOOD. THE ONLY CHANGE WAS TO PUSH THE START TIME TO
6 AM MST AS LOW-LEVEL LAPSE RATES ARE UNLIKELY TO SUPPORT WARNING
CRITERIA WINDS UNTIL AFTER SUNRISE. THE NAM CONTINUES TO SHOW THE
MAIN BELT OF STRONGER 750 HPA FLOW SHIFTING DIRECTLY OVER CENTRAL
LARAMIE COUNTY BETWEEN 15-21Z...WITH 50+ KTS OVER CYS FOR MUCH OF
THE DAY. MOISTURE PROFILES WOULD SUGGEST AT LEAST A FEW BREAKS IN
THE CLOUDS TO SUPPORT MIXING. FORECAST SOUNDINGS FROM THE GFS ARE
STILL SHOWING A VERY WELL-MIXED PROFILE WITH 56 KTS OVERHEAD THRU
AT LEAST 21Z. MEANWHILE...STRONG DOWNWARD OMEGA IS LIKELY TO PUSH
EASTWARD ONTO THE HIGH PLAINS BY 15Z. LOCAL RESEARCH SUGGESTS THE
OVERALL ENVIRONMENT IS FAVORABLE FOR 58+ MPH WIND GUSTS. IN A LOT
OF CASES LIKE THIS...COLEMAN IN EASTERN PLATTE COUNTY IS KNOWN TO
GET CLOSE TO CRITERIA AS WELL. NAM SOUNDINGS SUGGEST THE STRONGER
FLOW WILL BYPASS JUST TO THE SOUTH...SO WILL NOT ADD THIS ZONE TO
THE WARNING JUST YET. WILL DEFINITELY MONITOR THROUGH THE REST OF
THE NIGHT THOUGH.

IT WILL BE MUCH COOLER ACROSS THE CWA TODAY WITH THE COLD FRONTAL
PASSAGE. LIGHT SNOW SHOWERS MAY BECOME FAIRLY WIDESPREAD TODAY W/
A MID LEVEL SHORTWAVE SWEEPING ACROSS THE REGION. BEST CHANCE FOR
THIS ACTIVITY WILL BE WEST OF THE LARAMIE RANGE AND AREAS FARTHER
NORTH ACROSS CONVERSE/NIOBRARA COUNTIES. THE SNOW POTENTIAL ALONE
SHOULD BE FAIRLY LOW-IMPACT WITH POOR DYNAMICS IN PLACE. THE MAIN
PROBLEM WILL BE WINDS COMBINED WITH FALLING SNOW. WILL LIKELY SEE
A FEW POCKETS OF LOW VISIBILITIES AND SLICK SPOTS ON ROADWAYS BUT
DO NOT THINK ANY WINTER HEADLINES ARE NECESSARY. CRUSTING OF SNOW
PACK ALREADY ON THE GROUND SHOULD LIMIT CONCERNS FOR BLOWING SNOW
THROUGH THE PERIOD. ANOTHER MID-LEVEL SHORTWAVE WILL SWEEP ACROSS
THE AREA ON FRI/FRI NIGHT...THIS ONE WITH BETTER DYNAMICS. GFS IS
SHOWING A 120+ KT H25 JET DIVING SOUTH ACROSS WESTERN AND CENTRAL
WYOMING THIS PERIOD. THIS COMBINED WITH WEAK 700 MB FRONTOGENESIS
SHOULD YIELD BETTER CHANCES FOR LIGHT SNOW ALONG THE I80 CORRIDOR
IN SOUTHEAST WYOMING. AGAIN...SNOWFALL AMOUNTS SHOULD NOT BE THAT
HIGH OUTSIDE OF A FEW INCHES IN THE MOUNTAINS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 418 AM MST THU JAN 14 2016

NORTHWEST FLOW WILL STRENGTHEN OVERHEAD ON SATURDAY WITH
OROGRAPHICS  MAINTAINING LIGHT SNOW IN THE MOUNTAINS. AN ARCTIC
BOUNDARY IS PROGGED TO DIVE SOUTH INTO THE NORTHERN AND HIGH
PLAINS FROM LATE SATURDAY AFTERNOON THROUGH SUNDAY MORNING WITH
THE FRONT STALLING NEAR THE LARAMIE RANGE. A COLD MOIST AIRMASS
BEHIND THE FRONT...ALONG WITH NORTH-NORTHEASTERLY UPSLOPE FLOW
WILL PROMOTE LIGHT SNOW FOR MUCH OF THE FORECAST AREA THROUGH
SUNDAY MORNING. THE FRONT WILL THEN RETREAT TO THE EAST AS THE
LEESIDE PRESSURE TROUGH DEEPENS IN ADVANCE OF THE NEXT PACIFIC
STORM SYSTEM MOVING ACROSS THE PAC NW AND INTO THE ROCKIES SUNDAY
NIGHT AND MONDAY. SO AFTER A CHILLY FEW NIGHTS AND DAYS THIS
WEEKEND...TEMPS WILL RETURN TO THE 30S AND 40S EARLY NEXT WEEK.
WINDS WILL REMAIN BREEZY THROUGH THE WEEKEND AS THE JET MOVES
OVERHEAD AND AS THE GRADIENT STRENGTHENS AHEAD OF THE WAVE. COULD
SEE PERIODS OF GUSTS AROUND 50 MPH IN THE WIND PRONE AREAS THROUGH
MONDAY AFTERNOON. THE NEXT SHOT FOR SNOW WILL BE MONDAY NIGHT
THROUGH TUESDAY MORNING AS THE NEXT TRAIN OF SHORTWAVE TROUGHS
APPROACHES FROM THE NORTHWEST. MODELS ARE RATHER DISORGANIZED WITH
THIS PATTERN...SO MAINLY KEPT CHANCE POPS IN THE MOUNTAINS WITH
SLIGHT CHANCE ELSEWHERE UNTIL WEDNESDAY WHEN A STRONGER BATCH OF
ENERGY MOVES OVER THE ROCKIES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 418 AM MST THU JAN 14 2016

WINDS ARE STILL EXPECTED TO BECOME STRONG AND GUSTY IN THE WIND
PRONE OF SOUTHEAST WYOMING THIS MORNING. WIND GUSTS OF AROUND 60
MPH ARE POSSIBLE IN AREAS SUCH AS THE SOUTHERN LARAMIE RANGE AND
FOOTHILLS...AS WELL AS NEAR ARLINGTON AND BORDEAUX. IT WILL BE
BREEZY TO WINDY ELSEWHERE IN SOUTHEAST WYOMING AND INTO THE
WESTERN NEBRASKA PANHANDLE WITH WINDS MAINLY GUSTING 20 TO 30 MPH.

SOME SNOW IS EXPECTED THROUGH MUCH OF TODAY IN THE SNOWY AND
SIERRA MADRE RANGES. MOUNTAINS WILL LIKELY BE OBSCURED DUE TO LOW
CLOUDS AND FALLING SNOW. A BRIEF PERIOD OF SNOW IS ALSO POSSIBLE
INTO EAST CENTRAL WYOMING AND NORTHERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING. CONDITIONS COULD DROP TO MVFR IN THE SNOW.

&&

.FIRE WEATHER...
ISSUED AT 418 AM MST THU JAN 14 2016

NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS WITH COOLER TEMPS
AND SCATTERED SNOW SHOWERS EXPECTED ACROSS PARTS OF SOUTHEAST WYO
AND THE WESTERN NEB PANHANDLE. BREEZY TO LOCALLY WINDY CONDITIONS
ARE LIKELY OVER MUCH OF THE AREA TODAY...ESPECIALLY OVER THE WIND
PRONE LOCATIONS OF SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR WYZ106-110-
     116-117.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 2 PM MST THIS
     AFTERNOON FOR WYZ118.

NE...NONE.
&&

SHORT TERM...CLH
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 14, 5:42 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
542 AM MST THU JAN 14 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-119-
151245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-EAST LARAMIE COUNTY-
542 AM MST THU JAN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL CONTINUE TODAY FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. DRIVERS OF
HIGH PROFILE VEHICLES OR THOSE PULLING LIGHT TRAILERS DRIVING
ACROSS SOUTHEASTERN WYOMING SHOULD BE ALERT FOR POTENTIAL DELAYS
DUE TO THE INCREASED RISK OF VEHICLE ROLLOVERS. LIGHT SNOWFALL WILL
DEVELOP THIS EVENING AS AN AREA OF LOW PRESSURE MOVES INTO THE
REGION. WIND GUSTS UP TO 40 MPH COULD STILL CREATE SLICK ICY SPOTS
DUE TO BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE AT TIMES THROUGH FRIDAY...ALONG WITH
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ106-110-116>118-151245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
542 AM MST THU JAN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TO DEVELOP THIS MORNING FOR THE WIND
PRONE AREAS OF SOUTHEAST WYOMING. HIGH WIND WARNINGS ARE IN
EFFECT THROUGH EARLY THIS AFTERNOON FOR THE HIGHER ELEVATIONS
BETWEEN CHEYENNE AND RAWLINS WHICH INCLUDES SECTIONS OF INTERSTATE
80...AND SECTIONS OF INTERSTATE 25 FROM THE COLORADO BORDER NORTH
THROUGH CHEYENNE AND TO NEAR WHEATLAND. WEST TO SOUTHWEST WINDS
GUSTING TO 60 MPH ARE LIKELY FOR THESE WIND PRONE
AREAS...CREATING DANGEROUS CROSS WINDS AND SLICK ICY AREAS DUE TO
BLOWING SNOW. THE STRONG WINDS WILL INCREASE THE POTENTIAL FOR
ROLLOVERS OF HIGH PROFILE VEHICLES AND LIGHT TRAILERS. LIGHT
SNOWFALL WILL DEVELOP THIS EVENING AS AN AREA OF LOW PRESSURE
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOWFALL WILL CONTINUE AT TIMES THROUGH FRIDAY. WIND GUSTS
UP TO 40 MPH COULD STILL CREATE SLICK ICY SPOTS DUE TO BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 14, 4:44 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 AM MST THU JAN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HIGH SUST WINDS  1 ENE BUFORD            41.12N 105.28W
01/14/2016  E40 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            BUFORD EAST WYDOT SITE. AVERAGE SUSTAINED WINDS OF 40 MPH
            FOR ONE HOUR ENDING AT 431 AM MST. PEAK GUST 52 MPH.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, East Platte County

When
January 14, 5:55 AM MST to 6:00 AM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured peak wind gusts of 63 mph.

High Wind, North Snowy Range Foothills

When
January 14, 7:05 AM MST to 7:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured peak wind gusts of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
January 14, 7:40 AM MST to 9:05 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 14/0825 MST.

High Wind, North Snowy Range Foothills

When
January 14, 9:00 AM MST to 10:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 14, 9:05 AM MST to 9:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
January 14, 10:15 AM MST to 12:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 14/1115 MST.

High Wind, South Laramie Range Foothills

When
January 14, 10:35 AM MST to 10:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
January 14, 10:40 AM MST to 10:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
January 14, 10:55 AM MST to 1:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 14/1255 MST.

High Wind, South Laramie Range Foothills

When
January 14, 10:55 AM MST to 11:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 14/1125 MST.

High Wind, South Laramie Range

When
January 14, 11:05 AM MST to 12:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 14, 11:05 AM MST to 12:20 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 14, 11:15 AM MST to 12:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 14/1230 MST.

High Wind, South Laramie Range

When
January 14, 4:55 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617157, 617159, 617156, 617158, 617160, 617166, 617168, 617171, 617163, 617169, 617161, 617170, 617165, 617162.